Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 70, NWS Jackson, MS

July 6, 2004Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 6, 2004, 3:43 PM CDT for Lamar County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 3:43 PM CDT (20:43 UTC)
Expired
Jul 6, 2004, 5:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 114 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 062044
FFWJAN
MSC073-062245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 545 PM CDT

* AT 343 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 5 MILES WEST OF WEST
  HATTIESBURG...MOVING EAST AT 5 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS NEAR 2 INCHES HAVE OCCURRED SINCE 3 
PM. AN ADDITIONAL 2 INCHES IS POSSIBLE THROUGH 5 PM.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3143 8964 3122 8962 3119 8935 3134 8935
      3135 8945 3144 8945

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:27 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 6, 3:27 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT TUE JUL  6 2004

.SYNOPSIS...
MID AND UPPER RIDGE AXIS OVER THE LOWER MS VALLEY TEMPORARILY
COLLAPSING AS TROUGH AXIS IN THE CENTRAL AND SRN PLAINS SWEEPS
EWD. LOW LEVEL RIDGING ACROSS THE NRN GULF OF MEXICO WILL LIMIT THE
INFLOW POTENTIAL INTO THIS SYSTEM AS THE SURFACE FRONT APPROACHING
THE OZARKS DROPS INTO THE I-40 CORRIDOR AND STALLS ON WEDNESDAY.

&&

.SHORT TERM...
MOST OF THE DYANMICS WITH THE UPPER TROUGH REMAINS N OF I-20 THROUGH
WEDNESDAY NIGHT HOWEVER NUMEROUS INTERACTING OUTFLOW BOUNDARIES FROM
BOTH THE NW AND S SHOULD PROVIDE PLENTY OF FOCUS FOR SHRA/TSRA
THROUGH EARLY WEDNESDAY EVENING. AVN MODEL CAPES NEAR 3500J/KG WILL
BE PLENTY TO FUEL STORMS INITIATION. WILL KEEP POPS IN THE 50-60%
RANGE FOR LOCATIONS N OF I-20 THROUGH WEDNESDAY AND 40-50% S.
ISOLATED STORMS COULD BRIEFLY BECOME SEVERE WITH WET MICROBURST
POTENTIAL IN THE CHANCE TO LIKELY CATEGORY. PRECIPITABLE WATER
VALUES REMAIN CLOSE TO 2 UNTIL WEDNESDAY NIGHT WHEN ACTION SHOULD
DIMINISH QUITE A BIT. STILL SCATTERED(30-40%) MAINLY AFTERNOON POPS
FOR THURSDAY AND FOR FRIDAY AS SHEAR AXIS ALOFT STALLS OVER THE
REGION AND BEGINS TO BACK WWD. UPPER LEVEL DIVERGENCE ALSO SHIFTS
WWD LATER ON FRIDAY TO BEGIN SOME DRYING OUT ALOFT FOR THE WEEKEND.

&&

.LONG TERM...
BY SATURDAY...UPPER ANTICYCLONE ENLARGES OVER N FL AND BEGINS TO
DOMINATE THE SERN QUARTER OF THE NATION WITH A CUTOFF LOW OVER S TX
MOVING WWD. THE RIDGING CONTINUES TO BUILD INTO THE MID LEVELS
SUNDAY AND MONDAY WITH LOW LEVEL TEMPERATURES EDGING UPWARD FOR
ABOVE CLIMATOLOGY TEMPS EXPECTED. THAT TRANSLATES INTO WIDESPREAD
M90S WITH HEAT INDEXES APPROACHING 105 DEGREES. BOTH GFS AND ECMWF
SUPPORTING A STRETCH OF MID SUMMER HEAT FOR MUCH OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  89  71  90 /  40  50  30  30
MERIDIAN      70  90  70  91 /  30  40  30  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jul 6, 3:05 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT TUE JUL 06 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
072005-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
305 PM CDT TUE JUL 06 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THIS EVENING AND AGAIN ON WEDNESDAY.

THIS EVENING...A WEAK UPPER LEVEL WAVE WILL CONTINUE TO MOVE
THROUGH THE REGION... SUPPORTING SCATTERED THUNDERSTORMS. AFTER
SUNSET...AND THE SUBSEQUENT LOSS OF HEATING...THESE SHOWERS AND
THUNDERSTORMS WILL DECREASE IN COVERAGE AND WEAKEN. WIND GUSTS TO
40 MPH... FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN
WILL BE POSSIBLE.

ON WEDNESDAY...STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE AS
ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS THE OUTLOOK AREA.
THIS DISTURBANCE...AND ITS ASSOCIATED COLD FRONT WILL MOVE INTO A
VERY MOIST AND UNSTABLE AIRMASS AND INSTIGATE THUNDERSTORMS
DURING THE LATE MORNING AND AFTERNOON HOURS. WIND GUSTS TO 40
MPH...FREQUENT LIGHTNING...AND TORRENTIAL DOWNPOURS OF RAIN ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TUESDAY...JULY 13.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:24 PM CDTSevere Thunderstorm WarningJANMadison31 min
Jul 6, 3:19 PM CDTFlash Flood WarningJANForrest2 hr
Jul 6, 5:00 PM CDTSevere Thunderstorm WarningJANNoxubee30 min
Jul 6, 5:24 PM CDTFlash Flood WarningJANNoxubee2 hr

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.